Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 171, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2004, 3:49 PM CDT for Harrison County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 3:49 PM CDT (20:49 UTC)
- Expired
- Aug 1, 2004, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Harrison County, MO
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 936 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 012049
SVREAX
MOC081-012130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CDT SUN AUG 1 2004
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI
* UNTIL 430 PM CDT
* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
LAMONI...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAGLEVILLE BY 355 PM CDT.
BLYTHEDALE BY 400 PM CDT.
REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.
LAT...LON 4032 9381 4032 9386 4034 9392 4039 9420
4040 9421 4057 9423 4057 9416 4058 9415
4058 9381
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 1, 2:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 230 PM CDT SUN AUG 1 2004 HEAT AND THE THREAT OF CONVECTION WILL BE THE MAIN CONCERNS THE NEXT COUPLE OF DAYS. CONVECTION WHICH DEVELOPED IN PORTIONS OF NORTH CENTRAL MO THIS MORNING HAS MOVED GRADUALLY E/SE THIS AFTERNOON. CONVECTION DEVELOPING IN AREA OF ISENTROPIC LIFT ON THE 315K THETA SURFACE. CONVECTION WILL CONTINUE TO DIMINISH THIS AFTERNOON AS THE THETAE ADVECTION WEAKENS IN ERN AND CNTRL MO. THE CONVECTION PRODUCED AN OUTFLOW BOUNDARY WHICH WAS LOCATED NEAR A STJ TO KC TO DMO LINE. THE OUTFLOW HAS KEPT TEMPERATURES A LITTLE COOLER THAN EXPECTED...ESPECIALLY THE NERN CORNER OF THE CWA. FIRST CONCERN IS WHETHER THE OUTFLOW BOUNDARY WILL TRIGGER ANY THUNDERSTORMS THIS AFTERNOON. CONVERGENCE ALONG THE OUTFLOW BOUNDARY WILL LIKELY GRADUALLY WEAKEN THIS AFTERNOON. IN ADDITION...STG H8 AND H7 WARMING...AS ADVERTISED ON THE MESOETA...WILL LIKELY PRECLUDE ANY THUNDERSTORM DEVELOPMENT. OF MAIN CONCERN IS THIS EVENING THROUGH TONIGHT. THUNDERSTORMS WERE CURRENTLY DEVELOPING IN WRN IA ALONG THE STG H8-H7 TEMPERATURE GRADIENT. THE 18Z OAX SOUNDING SHOW AN APPRECIABLE WARMING IN THE H8 LAYER WITH A 2 DEGREE WARMUP AT H7. MESOETA STILL SUGGEST THAT ISENTROPIC LIFT ON THE 315K THETA SURFACE WILL EXIST...ALBEIT WEAK...ALONG THE IOWA AND MO BORDER THROUGH THIS EVENING. GIVEN ELEVATED INSTABILITY AND 25-30KT SFC-6KM SHEAR...SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS EXTREME NORTH CENTRAL MO. AN ISOLATED THUNDERSTORM MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. STRONG THETAE ADVECTION ON THE 310-315K THETA SURFACE WILL BE PRESENT IN NERN NEB AND WRN IA AFT 06Z TNGT. THIS AREA WAS LOCATED ALONG THE PERIPHERY OF THE CAP...WITH THUNDERSTORM DEVELOPMENT LIKELY WITHIN THIS AREA. AN MCS WILL LIKELY DEVELOP WITH THE CORFIDI VECTOR SUGGESTING THE MCS MAY CLIP THE NERN ZONES LATE TONIGHT OR MONDAY MORNING. AN OUTFLOW BOUNDARY WILL LIKELY EXIST MONDAY FROM THE OVERNIGHT AND EARLY MONDAY CONVECTION. THIS MAY PLAY HAVOC WITH AFTERNOON HIGHS. THE MOST LIKELY AREA TO BE AFFECTED WILL BE THE NERN CORNER OF THE CWA. THEREFORE...WILL TRIM TEMPERATURES A LITTLE BIT. OTHERWISE...WARMER TEMPERATURES ARE EXPECTED FOR THE SRN AND WRN ZONES MONDAY WITH LLVL WINDS VEERING AND H8 TEMPERATURES INCREASING. HAVE LITTLE CONFIDENCE IN THE GFS AND THE MESOETA WITH ITS DEPICTION OF THE SURFACE AND UPPER LEVEL FIELDS. A SCENARIO CLIMATOLOGICALLY FAVORED FOR NW FLOW ALOFT MAY OCCUR. THE LOW LEVEL THERMAL BOUNDARY SHOULD STILL EXIST ACROSS THE NEB/SD BORDER INTO NRN IOWA MONDAY EVENING. ISENTROPIC LIFT ALONG WITH A THE POTENTIAL OF A SHORTWAVE ROUNDING THE UPPER RIDGE WILL PROVIDE FOR ANOTHER THREAT OF A MCS IN IA MONDAY NIGHT. ONCE AGAIN THIS MAY CLIP THE NERN ZONES. IF AN OUTFLOW BOUNDARY DOES EXIST TUESDAY MORNING...IT WILL LIKELY HAVE LESSER OF AN IMPACT FOR THE NERN ZONES AS MUCH OF THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE TO THE EAST OF THE CWA. HEAT INDICES SHOULD CLIMB TO BETWEEN 100 AND 105 ON MONDAY AND MAY EXCEED 105 ON TUESDAY...DEPENDING ON THE DEWPOINT. THERE IS THE POTENTIAL FOR THE DEWPOINTS TO LOWER SOME TUESDAY AFTERNOON DUE TO DEEP MIXING. THE MAIN FORECAST CHALLENGE IN THE EXTENDED PORTION OF THE FORECAST IS ASSESSING HOW THE MID/UPPER RIDGE IS GOING TO BEHAVE AND SUBSEQUENTLY AFFECT TEMPERATURES AND PRECIPITATION CHANCES. MEDIUM RANGE MODELS FORECAST THE RIDGE TO BE SUPPRESSED SOMEWHAT MID TO LATE IN THE UPCOMING WEEK UNDER THE INFLUENCE OF ARCTIC BLOCKED FLOW. THIS SHOULD PUT THE LID ON TEMPERATURES SOMEWHAT...AND ANTICIPATE READINGS ACROSS THE MAJORITY OF THE FORECAST AREA TO TOP OUT IN THE UPPER 80S AND LOW 90S FROM WEDNESDAY ON. THE NEXT DILEMMA IS THE PROBABILITY OF CONVECTION AS THE FORECAST AREA BECOMES ALIGNED ON THE PERIPHERY OF THE UPPER RIDGE...AND A BACK-DOOR FRONT SNEAKS IN. BOTH ETA AND GFS MODELS FORECAST SHOWER AND THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT ON WEDNESDAY. WILL MAINTAIN SLIGHT CHANCE POPS ON WEDNESDAY AND WEDNESDAY NIGHT FOR NOW UNTIL CONFIDENCE WITH FRONTAL POSITION AND CAP STRENGTH IMPROVE. ANTICIPATE THE FRONT TO PUSH TO THE SOUTH BY THURSDAY...SO WILL MAINTAIN SUB-20 POPS FOR THURSDAY. THE GFS AND DGEX CONTINUE TO PROG THE DEVELOPMENT OF A CONVECTIVE COMPLEX THURSDAY NIGHT INTO FRIDAY ON THE NORTHERN BORDER OF THE RIDGE. HAVE ADDED 20 POPS TO THURSDAY NIGHT AND FRIDAY FOR THIS POTENTIAL ACTIVITY...BUT WILL LEAVE SATURDAY ALONE FOR NOW. DB/SCHMIT && .PREV DISCUSSION... 300 AM... MID LEVEL RIDGE CENTERED OVER SOUTHERN ROCKIES EVIDENT ON EVENING UPPER AIR ANALYSIS/WATER VAPOR IMAGERY...WHILE DOWNSTREAM TROUGH AXIS LIFTING NORTHEAST ACROSS GREAT LAKES REGION...LEAVING PREDOMINANT ZONAL FLOW ACROSS MUCH OF NORTHERN CONUS. MID LEVEL RIDGE AXIS IS PROGGED TO BUILD EASTWARD OVER THE NEXT COUPLE OF DAYS...RESULTING IN SIGNIFICANT WARM-UP THROUGH THE FIRST HALF OF THE WEEK. EARLY MORNING SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY EXTENDING ACROSS SD INTO SOUTHERN MN. CONVECTION WHICH FIRED ALONG THIS BOUNDARY EARLIER HAS CONGEALED INTO A FORWARD PROPAGATING MCS AND DEVELOPED SOUTHEASTWARD INTO CENTRAL IA...HOWEVER AS IT CONTINUES TO PROPAGATE INTO INTO AN INCREASINGLY HOSTILE ENVIRONMENT CHARACTERIZED BY LIMITED INSTABILITY PER MSAS AND GOES SOUNDER ANALYSIS...SYSTEM HAS WEAKENED CONSIDERABLY OVER THE PAST HOUR OR SO. WILL MAINTAIN 30 POPS ACROSS FAR NORTHEAST CWA THIS MORNING ASSOCIATED WITH REMNANTS OF DECAYING MCS. ADDITIONALLY...TIGHT 850MB MOISTURE GRADIENT ACROSS EASTERN KS WILL ALLOW FOR REGION OF ISENTROPIC LIFT TO DEVELOP LATE TONIGHT ACROSS WESTERN CWA AS LOW LEVEL JET VEERS...THUS CANT RULE OUT ISOLATED SHOWERS/THUNDERSTORMS. ABNORMALLY COOL JULY (WHICH SEEMS TO HAPPEN ONCE IN A BLUE MOON) WILL GIVE WAY TO A HOT START TO AUGUST. SOUTHERN ROCKIES RIDGE PROGGED TO BUILD EASTWARD INTO PLAINS REGION...WHILE SOUTHWESTERLY 850MB FLOW WILL ADVECT MUCH WARMER AIR ACROSS THE REGION...ALLOWING TEMPERATURES TO WARM INTO THE 90S ACROSS MUCH OF THE FORECAST AREA TODAY. DESPITE INCREASING MOISTURE/INSTABILITY...COMBINATION OF WARM TEMPS ALOFT AND LACK OF A TRIGGER SHOULD KEEP AIRMASS ACROSS FORECAST AREA CAPPED...THUS DO NOT EXPECT ANY TYPE OF CONVECTIVE DEVELOPMENT. 850MB THERMAL RIDGE PROGGED TO CONTINUE TO BUILD ACROSS CENTRAL PLAINS MONDAY...THEN SPREAD ACROSS LOWER MO VALLEY REGION TUESDAY. THIS SHOULD RESULT IN THE HOTTEST DAY OF THE YEAR SO FAR ACROSS THE AREA...WITH TEMPS RISING INTO THE MID TO UPPER 90S. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Aug 1, 12:35 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1235 PM CDT SUN AUG 1 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED IN NORTHEAST NEBRASKA AND NORTHERN IOWA THIS AFTERNOON AND TONIGHT. THESE STORMS MAY TURN SOUTHEAST INTO PORTIONS OF NORTH CENTRAL MISSOURI...MAINLY NORTH OF A LINE FROM PRINCETON TO MILAN TO KIRKSVILLE. IF ANY THUNDERSTORMS DO OCCUR...THE STORMS WOULD OCCUR AFTER MIDNIGHT. ALTHOUGH SMALL HAIL IS POSSIBLE...THE PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL MISSOURI LATE SUNDAY NIGHT MAY LINGER IN THE SAME AREA MONDAY MORNING. THE PRIMARY THREAT WILL BE DAMAGING WINDS...HOWEVER SMALL HAIL IS POSSIBLE. OTHERWISE...ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY. HEAT INDICES WILL REACH BETWEEN 100 AND 105 AND GENERALLY BE CONFINED TO AREAS WEST OF A LINE FROM BETHANY TO CHILLICOTHE TO MOBERLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF A LINE FROM PRINCETON TO MILAN TO KIRKSVILLE LATE TONIGHT AND MONDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Local storm report, Aug 1, 3:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
333 PM CDT SUN AUG 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG GLENWOOD 40.52N 92.58W
08/01/2004 SCHUYLER MO LAW ENFORCEMENT
ROOFS BLOWN OFF A POST OFFICE AND AMERICAL LEGION
BUILDINGS. TREES AND TELEPHONE LINE ALSO REPORTED DOWN.
&&
GAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:01 AM CDT | Flash Flood Warning | EAX | Daviess | 6 hr |
| Aug 1, 4:18 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.